Citation: Mutantpsychonaut. "Spider Hell - Still Unsure How I Survived: An Experience with Diphenhydramine (exp94005)". Erowid.org. Feb 23, 2012. erowid.org/exp/94005
At the time I'm writing this report I have long since stopped using Benadryl recreationally on a regular basis, and it had a lot to do with that night which I believe may have caused some sort of damage to my eye on the left side of my head as I've contracted some fairly nasty headaches and pressure since then, restricted to an isolated area on the left side of my skull.
Needless to say, I don't recommend anyone else trying this, the amount I took was heroic for my weight, and I can only attest some sort of mutant resistance to poison to not being dead right now. Down to the details of my experience.
It had begun at roughly 5pm if I remember right, I had been experimenting with Benadryl a bit after reading about it's deliriant qualities and was intruiged, I had gone on a three day binge of the stuff not too long before, the first night taking 700 mgs, which I later read was an absurd starting dose, 550 mgs the second night, and another 550 mgs the third night spaced into a dose of 350 and 200 mgs, surprisingly I found that to be a more intense experience than the 700mg straight up, and perhaps the extended use over those few days contributed to the rather more powerful hallucinations on the third day, I couldn't say for sure.
I've personally found any dose over 250mgs causes the pressure feeling to begin behind my eyes, any dose over 300mgs causes flushing of the skin for me to begin if only slightly, and anything over 500mgs will make me nauseous enough to barf if I do not sleep or smoke marijuana or k-2 while waiting for the trip to start and continue to smoke it for a good portion of the trip, and I recommend anyone interested in trying benadryl recreationally have some on hand, even if they aren't using the demonic and foolish dose I did, which again I'd like to stress no one out there try, E V E R.
Anyhow, I had read that tolerance builds rather quickly so I gave it a rest for a few weeks, then being the fool I am, completely disregarded the massive nausea and moderate barfing the pills had forced me to succumb to, and feeling I had not experienced the full potential of the deliriant effects despite my chain smoking and thinking I heard whispers a few times, I went out and bought another full bottle. I planned to trip on a day I could without worrying about anything the next day, and then that day came. The trip started with about 400 mgs of benadryl, thinking to myself, perhaps a lighter dose will mean less nausea, and it would have, if I had stopped there. Within 20 minutes, I feel the tingling of the drug starting to slowly work, partially a placebo effect from the anticipation and partially the drug slowly beginning to digest itself and begin to enter my system, an hour later I'm feeling buzzed but no where close to what I want, so without thinking I take another 100mgs which I now blame on the starting of the delirium as well as the following doses, and wait to observe if any new effects take place.
I wait maybe 40 minutes, at this point my sense of time and memory are starting to fail a little and I'm feeling that heavy 'floating' feeling I get from Benadryl start to pick up speed and strength as it seems to do for me like a roller coaster slowly crawling up for it's wild descent, for some reason I take this as a queue that if I really want to trip, I should take a little more, and I do, I end up over an hour taking a spaced out dose of another 300mgs, more and more losing track of how much time I was putting between the doses and the dose itself.
At this point in time, at about two hours, fourty minutes aprrox. into the experience, my mind has lost most if any remaining ability to keep track of my thoughts rationally and make sane decisions, so for some reason, seeing the bottle about half empty, I decide that it would be a waste to not be sure the experienced reached it's fullest, and took the ENTIRE BOTTLE in no more than 20 minutes of time, totaling with what remained in the bottle to a whopping 1375mgs of benadryl.
The heavy tingling and floating sensations I experience from benadryl began to rapidly increase, and quickly went from fun to uncomfortable. Walking by a mirror I looked at myself and couldn't recognize my own face, my skin had become violently orange and flushed, my eyes were bulging from the pressure of the benadryl, which was quite annoying but not terribly painful, it was a heavy pressure feeling more than anything. Then the nausea crept up, at roughly 30 minutes from consuming the remainder of the medicine, I stumble to the bathroom feeling violently nauseous, knowing I would throw up if I stayed awake and it was unavoidable, and boy did I. I feel I should point out this wasn't regular throw up, it was bile, all bile, and may be the only reason I'm alive right now. At this point the drug had fully taken hold of my sanity, I was shambling around my home in a daze in the dark, it was night by this point and I have no idea of any sort of time marks.
I find myself sitting on my bed, the lights on, I look over at my chair, it is emitting smoke or steam or something it looks like, a trick of my eyes I think before the thought slurs off into the retardation my mind has succumb to, suddenly the smoke begins turning into vapor spiders that start to crawl and skitter rapidly along the floor and occasionally onto my bed, I look at them curiously, swatting at them once or twice and wondering why the invisible bugs weren't splatting. I eventually get up and wander out into my living room, I remember an episode of aqua teen hunger force being on, and remember seeing spiders in the TV while I was watching it. At some point I must have blacked out, I have a vivid memory of hanging out with a friend and him leaving a huge bag of weed at my house, I swear it is actually happening though it turns out to be nothing more than my imagination, though I actually look for the weed the next day, it was that convincing.
I come to after god only knows how long, it felt like hours but I'm sure it had been no more than ten minutes at best, I go back into my room once again being freaked out by my reflection as I walk passed the mirror, lie down on my bed and listen to music. The music randomly tears and skips for what seems like minutes, making ungodly tearing and glitching sounds like a dial up modem almost before the music settles back out and sounds vaguely normal again, I say vaguely as my senses were practically deadened at this point and nothing was receiving correctly sensory wise. I stumble around in a retarded daze for what I guess to be a good portion of that night, and eventually collapse at a time I can't recall.
All in all, the majority of the delirium the drug seems to cause for me are hearing voices that aren't there, hearing myself and seeing myself talking inside my own head and thinking it's real, massive distortions to my vision which I assume was the result of the invisible spiders, seeing shadows and other objects morph into shadow spiders, completely fabricated events unfolding in my brain that I think are completely real and actually happening.
Physically, it made me extremely slow and awkward in my movements, and unable to keep track of a train of thought for further than fourty seconds without extreme amounts of effort.
To this day, I have no idea how I survived the night without a trip to the ER, I chalk it up to some oddity in my body chemistry as this isn't the first potentially lethal experience for my body weight I somehow survived, though it has certainly made me much more cautious in my experiments and far more appreciative of the power behind the forces I experiment with and observe.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.